Hail, Meigs
- When
- July 21, 4:35 PM EST
- Where
- Meigs County, 1.13 mi E of Big Spg
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.400, -84.900
Quarter size hail was reported.
A few storms became severe during the afternoon in a moderately unstable environment, mainly across Southeast Tennessee in the vicinity of an old outflow boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few storms became severe during the afternoon in a moderately unstable environment, mainly across Southeast Tennessee in the vicinity of an old outflow boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:19 PM EST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 319 PM EDT Sat Jul 21 2018 .SHORT TERM...(Tonight and Sunday)... Water vapor satellite imagery shows the closed upper low to our northwest, over southern Indiana and parts of the Ohio River Valley this afternoon. Locally, skies were rather clear earlier this day across the forecast area. However with good insolation the atmosphere has recovered and the CU field has really perked up over the plateau and mountain areas. Given this, plus some showers showing up on radar over southeast Kentucky and along the plateau, still think that at least some scattered showers and thunderstorms will develop across the forecast area this afternoon and evening, especially the northern half. The upper low will drop south tonight and Sunday, which will again lead to unstable conditions. Severe weather is not likely, but another round of afternoon showers is expected. .LONG TERM...(Sunday night through Friday)... Low pressure system that is expected to move over the area will continue to be the biggest weather influencer through next week. This will lead to a general pattern of cloudy skies, near/below average temperatures, and persistent rain chances. A couple of fronts and ripples of energy from the north will dive down during the week, and this will lead to enhanced rain and thunderstorm chances... But currently forecast models do not indicate any particular day to have strong signal for widespread severe weather during the upcoming work week. Due to the recent rainfalls and with the potential for some locations to see several days of showers and/or thunderstorms we could see the potential for flooding in areas that see heavy rain this upcoming week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 85 68 84 / 50 60 40 60 Knoxville McGhee Tyson Airport, TN 68 81 66 83 / 50 70 50 60 Oak Ridge, TN 68 82 67 83 / 50 70 40 60 Tri Cities Airport, TN 66 79 64 82 / 60 70 50 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CD/ABM
Hazardous Weather Outlook National Weather Service Morristown TN 328 PM EDT Sat Jul 21 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 328 PM EDT Sat Jul 21 2018 /228 PM CDT Sat Jul 21 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon through late this evening. Widespread severe storms are not expected. However a few strong storms could develop, with damaging winds and large hail a possibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday Not hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
Special Weather Statement
National Weather Service Morristown TN
417 PM EDT SAT JUL 21 2018
TNZ085-086-212100-
Northwest Monroe TN-McMinn TN-
417 PM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN AND CENTRAL
MONROE COUNTIES UNTIL 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Englewood, Vonore, Tellico Plains, Citico Beach,
Tariffville, Mount Vernon, McGee Carson Peninsula, Talassee and Fort
Loudon State Park.
LAT...LON 3535 8447 3553 8449 3559 8415 3558 8413
3559 8411 3558 8411 3556 8409 3554 8409
3555 8407 3555 8401 3551 8405 3535 8424
TIME...MOT...LOC 2017Z 264DEG 23KT 3545 8439
05/MASpecial Weather Statement
National Weather Service Morristown TN
445 PM EDT SAT JUL 21 2018
TNZ015-016-212145-
Hancock TN-Hawkins TN-
445 PM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS AND HANCOCK COUNTIES
UNTIL 545 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Sneedville, Surgoinsville, Church Hill, Evanston,
Kepler, McCloud, Kyles Ford, Treadway and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 8314 3654 8275 3637 8280 3636 8286
3635 8289 3633 8291 3633 8294 3632 8296
3643 8337 3648 8337 3655 8341 3660 8340
TIME...MOT...LOC 2045Z 284DEG 21KT 3653 8333
05/MASpecial Weather Statement
National Weather Service Morristown TN
447 PM EDT SAT JUL 21 2018
TNZ069-071>074-212145-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-Knox TN-
NW Blount TN-North Sevier TN-
447 PM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHEASTERN
BLOUNT AND SOUTHERN SEVIER COUNTIES UNTIL 545 PM EDT...
At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 7 miles northeast of Alcoa, moving southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Gatlinburg, Pigeon Forge,
Rockford, Eagleton Village, Pittman Center, Townsend, Walland,
Wildwood, Wears Valley, Lake Forest, Elkmont, Great Smoky Mountains
National Park, Roundtop Mountain State Park and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 8400 3598 8389 3574 8331 3562 8340
3561 8342 3561 8344 3558 8348 3557 8349
3556 8357
TIME...MOT...LOC 2046Z 300DEG 21KT 3587 8387
05/MASpecial Weather Statement
National Weather Service Morristown TN
459 PM EDT SAT JUL 21 2018
VAZ001-002-005-212200-
Scott VA-Wise VA-Lee VA-
459 PM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...CENTRAL SCOTT
AND SOUTHWESTERN WISE COUNTIES UNTIL 600 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clover Fork, or 15 miles northeast of Jonesville, moving east at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gate City, Big Stone Gap, Appalachia, Dungannon, Duffield,
Clinchport, Jasper, Fort Blackmore and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3683 8247 3663 8256 3677 8302 3686 8298
3687 8291 3690 8287 3691 8287 3692 8286
TIME...MOT...LOC 2059Z 290DEG 20KT 3683 8290
05/MASpecial Weather Statement
National Weather Service Morristown TN
512 PM EDT SAT JUL 21 2018
TNZ083>085-099-100-212215-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
512 PM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RHEA...NORTHERN
BRADLEY...SOUTHWESTERN MEIGS...SOUTHWESTERN MCMINN AND NORTHEASTERN
HAMILTON COUNTIES UNTIL 615 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dayton, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Dayton, Charleston, Graysville, Calhoun, Sale Creek,
Hillsview, Hopewell, Birchwood, Big Spring, Tasso and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3535 8515 3550 8503 3531 8457 3527 8460
3527 8467 3525 8469 3524 8471 3523 8471
3523 8470 3517 8470 3513 8472
TIME...MOT...LOC 2112Z 302DEG 15KT 3539 8502
05/MASpecial Weather Statement
National Weather Service Morristown TN
533 PM EDT SAT JUL 21 2018
TNZ085>087-102-212215-
Northwest Monroe TN-East Polk TN-Southeast Monroe TN-McMinn TN-
533 PM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK...SOUTHEASTERN
MCMINN AND SOUTHWESTERN MONROE COUNTIES UNTIL 615 PM EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or 11 miles southeast of Athens, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Etowah, Tellico Plains, Bullet Creek, Coker Creek and Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3512 8432 3521 8440 3524 8437 3527 8447
3534 8453 3545 8442 3525 8410 3525 8412
3524 8413 3525 8414 3524 8419 3527 8421
3527 8423 3522 8429
TIME...MOT...LOC 2133Z 314DEG 14KT 3533 8445
!05/MAThe Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Several trees and power lines were reported down.
Several trees were reported down across the county.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758566, 758568, 758569, 758567.